Texas, 2020Drought in Texas, April 1 to 30, 2020
April 1 to 30, 2020 · NWS BRO · 12 events in 12 counties and zones
April 2020 picked up where March left off - much above average temperatures and dry conditions - which allowed drought conditions ranging from severe (mainly east of Interstate 69C) to extreme (mainly west of Interstate 69C) to continue to begin the month. On the 3rd and 4th, however, thunderstorms tracked from the ranchlands of northern Zapata into southern Jim Hogg/southern Brooks, then…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April 2020 picked up where March left off - much above average temperatures and dry conditions - which allowed drought conditions ranging from severe (mainly east of Interstate 69C) to extreme (mainly west of Interstate 69C) to continue to begin the month. On the 3rd and 4th, however, thunderstorms tracked from the ranchlands of northern Zapata into southern Jim Hogg/southern Brooks, then through northern Hidalgo and Willacy County, and improvements would begin to show up by April 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Mar 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1231 AM CDT Wed Apr 1 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions are expected to continue through much
of the TAF period with passing mid to high level clouds and the
occasional patch of low to mid-level cumulus. Winds of around
light to moderate speeds are expected with wind directions
gradually turning to out of the east-southeast by tonight. Low-
level cloud cover will increase from overnight Wednesday into
early Thursday morning where MVFR ceilings could be possible by
around the midnight hour.
&&
.PREV DISCUSSION... /issued 634 PM CDT Tue Mar 31 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Surface observations and satellite imagery indicate a
mix of mid and high clouds passing over deep south Texas early
this evening. VFR conditions are expected for the next 24 hours
as high pressure builds across the area. Moderate northeast winds
this evening will become light late tonight. Winds will become
more easterly on Wednesday as the surface high pressure moves
eastward.
PREV DISCUSSION... /issued 248 PM CDT Tue Mar 31 2020/
SHORT TERM (Now through Wednesday Night): A weak cold front
passed through Deep South Texas and the Rio Grande Valley early
this afternoon. While this front is weak, the most noticeable
impacts are in the drastically lower dew point temperatures and
the moderately breezy northerly winds. With the extremely dry
conditions and mostly clear skies, temperatures have increased
more efficiently than previously forecasted. Accordingly, went
ahead and increased the high temperatures and decreased the dew
points for this afternoon. With the extremely dry conditions and
moderate 20-foot winds, fire danger remains high this afternoon.
A Fire Danger Statement is in effect until 6 PM CDT today.
Surface high pressure and a mid-level ridge build in behind the
front, keeping rain-free conditions through the short term period.
As the surface high pressure slides off to the east, surface winds
shift to become more easterly overnight tonight and into Wednesday.
This wind shift will allow dew points to recover as low to mid-level
moisture from the Gulf is advected into the region. Low temperatures
tonight are expected to be in the lower to mid 60s, with upper 50s
possible for the northern ranchlands. Wednesday, high temperatures
will be cooler than today's highs, with low to upper 80s expected,
and low temperatures Wednesday night will be slightly warmer than
tonight's lows due to the wind shift and increased low to mid-level
moisture.
LONG TERM (Thursday through Tuesday): Wednesday night will be
warmer and more humid as dew points rise with persistent southeast
winds while surface high pressure slides to the east. Afternoon
high temperatures in the 90s will return across the western half
of the CWA on Thursday as moderate southeast winds continue.
Isolated rain showers may develop near the coast on Thursday with
the low level moisture return. Thursday night into Friday morning
will trend very humid and warm with overnight lows in the lower to
mid 70s.
Rain chances will increase through the latter half of the day on
Friday into Saturday as a cold front approaches from the north,
interacting with pooling moisture across the region. The best rain
chances will occur from Friday night through Saturday with the
arrival of the front across deep South Texas. With a primarily
zonal flow aloft, and the parent shortwave pulling northward, the
front will likely stall across or just south of the Rio Grande
Valley. In addition to showers, enough instability will be in
place for at least a slight chance for thunderstorms. A building
mid level ridge across the western Gulf of Mexico on Sunday will
lead to drier air aloft, but the frontal boundary will remain
close enough for lingering shower chances and perhaps a
thunderstorm. The mid level ridge will slide slightly to the east
from Sunday night into Monday, allowing for a more southwesterly
flow aloft. This could encourage the approach of convection coming
off the higher terrain in Mexico from Sunday night into Monday,
with the best rain chances focusing to the west. Favored a model
blend in developing the long range forecast.
MARINE:
Now through Wednesday Night...Moderate to strong northerly winds
have developed behind the cold front that passed through the lower
Texas coastal waters earlier this afternoon. A Small Craft
Advisory is in effect across the offshore Gulf waters from 20 to
60 nm until 6 PM CDT, and small craft should exercise caution on
the nearshore Gulf waters, along with on the Laguna Madre this
afternoon. As high pressure builds in behind the front and then
moves east, winds will become light to moderate and shift to
become more easterly overnight tonight and into tomorrow and seas
will remain low to moderate.
Thursday through Sunday night...Surface high pressure over the
Gulf of Mexico and the northern Gulf coast will lead to persistent
moderate east to southeast winds and mainly moderate seas through
early Saturday. A weak front will turn winds to east northeast
from Saturday into Saturday night. Occasionally, mariners may need
to exercise caution. Showers and thunderstorm chances will
increase from Friday into Saturday with the approach/arrival of
the weak cold front.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Aviation...Brady/62
Hazardous weather outlook, Mar 31, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 PM CDT Tue Mar 31 2020
TXZ248>257-351-353-012130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
425 PM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
A moderate risk of rip currents is expected at the beaches of
South Padre Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An elevated risk of rip currents along the area beaches may be
possible at times Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 PM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cameron
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) Drought persisted in northern Cameron County, with a slice of Extreme (D3) Drought from Brownsville to Los Fresnos in southern Cameron County, through the month of April 2020, as welcome rainfall for other parts of the Rio Grande Valley and Deep S. Texas missed most of the county - though just enough fell to preclude any worsening until May.
Drought, Coastal Cameron
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Severe (D2) Drought persisted in northeastern Cameron County, including the Laguna Atascosa National Wildlife Refuge through Arroyo City, with Extreme (D3) Drought at points south, including Port Isabel and South Padre Island, through the month of April 2020, as welcome rainfall for other parts of the Rio Grande Valley and Deep S. Texas missed most of the county - though just enough fell to preclude any worsening until May.
Drought, Willacy
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Severe (D2) Drought persisted in Willacy County into early April, before a single thunderstorm dropped more than 2 inches in and around Raymondville to San Perlita on the 4th, which would help improve conditions across the northern half of the county by April 7th.
Drought, Coastal Willacy
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Severe (D2) Drought persisted in Coastal Willacy County into early April, before a single thunderstorm dropped more than 2 inches in and around Raymondville to San Perlita on the 4th. This system would continue and affect all of Coastal Willacy County, which would be removed from D2 drought on April 7th and continue for the rest of the month.
Drought, Inland Kenedy County
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) Drought would continue across northern and southern Kenedy County into the first few days of April, before a fast moving thunderstorm dropped more than 1 inch of rainfall over the southern half of the county, which would improve drought conditions there by April 7th.
Drought, Coastal Kenedy County
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) Drought would continue across northern and southern Coastal Kenedy County into the first few days of April, before a fast moving thunderstorm dropped more than 1 inch of rainfall over the southern half of the area, which would improve drought conditions there by April 7th.
Drought, Northern Hidalgo County
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Extreme (D3) Drought would persist in most of northern Hidalgo County until showers and thunderstorms tracked across the area on April 3rd and 4th, dropping an estimated 1 to 2 inches and improving the D3 drought by one category by April 7th.
Drought, Southern Hidalgo County
- When
- April 1, 12:00 AM CST to April 13, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Extreme (D3) Drought would persist across southwestern Hidalgo County, with Severe (D2) drought elsewhere in populated southern Hidalgo County, for most of the first half of April 2020. Rainfall of around an inch on April 9th would remove the sliver of Extreme (D3) drought for the April 14th monitor.
Drought, Brooks
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Severe (D2) Drought covered most of Brooks County, with a sliver of Extreme (D3) Drought in the southwestern part of the county to begin April. This sliver would be eliminated by April 7th, courtesy of early morning thunderstorms on April 4th that dropped over an inch of welcome rainfall.
Drought, Jim Hogg
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) Drought covered nearly all of Jim Hogg County, with a sliver of Exceptional (D4) Drought in the westernmost portion against Zapata County, and a very small area of Severe (D2) conditions in the far northeast corner of the county, through April 3rd. On the 3rd and 4th, enough rain fell from strong thunderstorms (mainly on the morning of the 4th) to remove the D4 area (except for a very small corner of the southwest portion) and reduce the coverage of D3 to just the southwest half of the county.
Drought, Starr
- When
- April 1, 12:00 AM CST to April 13, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) Drought covered all but a pocket of the eastern/northeastern sliver of the county (D2, or Severe Drought there), and the far western part of the county (Exceptional, or D4 Drought) through most of the first half of April, as the heaviest rainfall associated with thunderstorms on April 4th generally stayed north of the county.
Drought, Zapata
- When
- April 1, 12:00 AM CST to April 6, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Exceptional (D4) Drought covered all but the northwestern quarter of Zapata County into early April, before torrential rains associated with thunderstorms overnight on April 3rd into the early morning of April 4th dropped between 1.5 and more than 5 inches in a slice of the northern part of the county, bringing a one category improvement in these areas. Southern Zapata would remain Exceptional a bit longer into April as those rains missed this region.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in New Mexico, April 1 to 30, 202011 events
- Flooding in Arkansas, April 1 to 30, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889643, 889644, 889645, 889646, 889647, 889648, 889649, 889650, 889651, 889652, 889653, 889654.